Dental implant treatment is a highly predictable therapy, but when potentially lethal symptoms or complications occur, dentists must remove the implant fixture. Recently, reports on antiresorptive agent-related osteonecrosis of the jaw have increased in the field of dental implants, although the relationship between dental implant treatment and antiresorptive agents remains unclear. Here, we report a case of antiresorptive agent-related osteonecrosis of the jaw that developed after dental implant removal. A 67-year-old Japanese woman with a medical history of osteoporosis and 7 years of oral bisphosphonate treatment was referred to our hospital with a chief complaint of painful right mandibular bone exposure. A family dentist removed the dental implants from the right mandible using a trephine drill without flap elevation in August 2016. However, the healing was impaired; she was referred to our hospital 3 months after the procedure. We performed a sequestrectomy of the mandible under general anesthesia. In conclusion, this patient's course has two important implications: First, the removal of dental implants from patients who are prescribed oral bisphosphonates for long durations can cause antiresorptive agent-related osteonecrosis of the jaw. Second, meticulous procedures are required to prevent and treat the development of antiresorptive agent-related osteonecrosis of the jaw after dental implant removal.
Development of Antiresorptive Agent-Related Osteonecrosis of the Jaw After Dental Implant Removal: A Case Report
- Views Icon Views
- Share Icon Share
- Search Site
Shinsuke Yamamoto, Keigo Maeda, Izumi Kouchi, Yuzo Hirai, Naoki Taniike, Daisuke Yamashita, Yukihiro Imai, Toshihiko Takenobu; Development of Antiresorptive Agent-Related Osteonecrosis of the Jaw After Dental Implant Removal: A Case Report. J Oral Implantol 1 October 2018; 44 (5): 359–364. doi: https://doi.org/10.1563/aaid-joi-D-18-00032
Download citation file: